Constipation is more than an inconvenience. It can be painful and embarrassing, disrupting plans and reducing quality of life. But for up to 8 million chronic pain sufferers who take opioid medication as part of a pain management regimen, opioid-induced constipation is something that must be addressed. There are effective treatments and lifestyle changes that can help.
What is Opioid-induced Constipation (OIC)?
Chronic constipation is a side effect for at least half the people taking opioids regularly for pain management. Opioids slow down the digestive system by attaching to the receptors in the bowel that normally cause forward motion. As the digestive process occurs, the large intestine continues to remove water from waste as it moves through the system. If waste movement is slowed down and stays in the large intestine, too much water is removed, making the stools hard and difficult to pass. Opioids can also actually partially paralyze the stomach so that food remains in the digestive tract for a longer period of time. In addition, opioids decrease system secretions and decrease the urge to defecate.
This slowing of the digestive system is not a side effect the body overcomes, like the nausea and vomiting sometimes caused by opioids that usually dissipates. If a person has constipation caused by opioids, it will continue as long as opioids are used.
Symptoms and Diagnosis
A diagnosis of OIC is made when two or more of these symptoms occur 25% of the time in a 3 month period:
- Fewer than 3 bowel movements per week
- Small, hard, dry stools that are difficult to pass
- Straining, pressure and pain when defecating
- An ongoing feeling of fullness/need to defecate/or obstruction
- Bloating, distention, bulges in the abdomen
- GERD or gastroesophageal reflux disease (possibly)
In addition, OIC may cause:
- Tenderness in the abdomen
- Feeling ill
- Tiredness or fatigue
- Loss of appetite
In addition to opioids, a chronic condition in itself may make the patient suseptible to constipation. There are also other medications a chronically ill person might be on, like antidepressants, antacids and blood pressure medications, that cause constipation. Add to that the reduced activity and dehydration that accompanies many pain conditions, and there is a formula for blockage.
What can people do to prevent or manage opioid-induced constipation? Start by reviewing the dosage of all medications with the doctor. Are you taking the optimum dose? Are there other medications that might be adding to the problem?
- Follow a healthy-bowel diet, rich in fiber and low on foods like chocolate, dairy, red meat, bananas and caffeine.
- Drink an abundance of water regularly.
- Increase exercise when possible
- Plan more time and privacy for defecation
- Laxatives, stool softeners, glycerine suppositories and enemas are part of a bowel regimen for those facing constipation.
- Colonics, or rectal irrigation (in which warm water is gently introduced through the rectum into the intestines)
- Manual physical therapy with direct work on the abdomen, moving it around and releasing tight fascia.
- Manual evacuation
The FDA recently approved the drug Relistor® (methylnaltrexone) for use when laxatives are ineffective. Relistor is given by injection and produces a bowel movement usually within 30 minutes. The predictability of this therapy is particularly attractive to those with this type of chronic constipation.
There is a new pain medication, called Targinact™, that combines the opioid oxycodone with a combination of substances that counteract the usual effect opioids have on the GI tract. This provides pain relief while improving bowel function.
Constipation can become a danger if left untreated, causing bleeding and anal fissures (tearing). Some become impacted with stool, resulting in a trip to the ER for manual disimpaction. Over time, chronic dilation of the colon may occur as the result of stool collecting in the system.
The most important message: don’t suffer in silence. Talk to your doctor and make a plan to manage this chronic condition.